Texas, 2007Flash Flood in Texas, August 16, 2007
August 16, 2007 · NWS HGX · 1 event in 1 county or zone
Tropical Storm Erin made landfall along the middle Texas coast around the Port Aransas area as a minimal tropical storm early on the 16th. A southeast to northwest feeder band developed around 10:00 AM CDT from Katy to the western end of Galveston Island and moved slowly eastward to a line from Clear Lake to Humble by 5:00 PM CDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 0
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Erin made landfall along the middle Texas coast around the Port Aransas area as a minimal tropical storm early on the 16th. A southeast to northwest feeder band developed around 10:00 AM CDT from Katy to the western end of Galveston Island and moved slowly eastward to a line from Clear Lake to Humble by 5:00 PM CDT. Training of the cells along this southeast to northwest line combined with rainfall rates upwards of 4 to 5 inches per hour resulting in major street flooding and minor flooding of several bayous in Harris County. Widespread major street flooding occurred throughout the afternoon across the eastern half of Harris county with SH 288 impassable near the 610 south loop, I-10 east closed at Wayside, and numerous secondary roads closed along I-45 S, SH 225, and I-10 E. Flooding of homes and businesses occurred in the La Porte area where some structures were inundated with more than a foot of water. House flooding also occurred in the Pasadena area. There were also at least a dozen schools that received water damage. Minor street flooding also occurred across portions of Galveston County in and around the League City area. There were three deaths from Erin. Two fatalities were from a supermarket roof collapse under the weight of the heavy rainfall, and the third fatality was from a vehicle that drove into a flooded detention pond.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 16, 9:25 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 16, 9:25 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1025 AM CDT THU AUG 16 2007
.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE TROPICAL
DEPRESSION ERIN CONTINUES TO MOVE INLAND ACROSS SOUTH CENTRAL
TEXAS THIS MORNING. NHC HAS ISSUED THE LAST ADVISORY ON ERIN.
TROPICAL RAIN BANDS ASSOCIATED WITH T.D. ERIN CONTINUE TO
DEVELOP ACROSS THE OFFSHORE WATERS OF THE UPPER TX COAST AND
MOVE INLAND ACROSS THE SOUTHERN AND WESTERN PORTIONS OF THE
CWA. WITH PRECIPITABLE WATER VALUES OF AT LEAST 2.5 INCHES
ACROSS SOUTHEAST TX...THE THREAT OF HEAVY RAINFALL WILL CONTINUE
AS DEEP TROPICAL MOISTURE OVER THE WESTERN GULF OF MEXICO WILL
CONTINUE TO BE DRAWN NORTHWARD AS ERIN CONTINUES MOVING NORTHWEST
TODAY. WILL CONTINUE FLASH FLOOD WATCH FOR THE SOUTHERN AND
WESTERN PORTIONS OF THE CWA ESPECIALLY ACROSS SOUTHWEST PORTIONS
WHERE DOPPLER RADAR ESTIMATES AT LEAST 2 TO 3 INCHES OF RAINFALL
HAVE FALLEN WITH ISOLATED AMOUNTS TO NEAR 7 INCHES. WILL ADJUST
POPS SLIGHTLY TODAY TO REFLECT RADAR TRENDS. OTHERWISE...THE
CURRENT GRIDS/ZONES LOOK FINE. 32
&&
.PREV DISCUSSION... /ISSUED 711 AM CDT THU AUG 16 2007/
UPDATE...WILL BE RE-ISSUING PRODUCTS AS TPC/NHC HAS DROPPED ALL
WARNINGS FOR THE TX COASTLINE. WILL KEEP THE HIGH POPS/FFA IN
PLACE THIS AFTN AS THE NOW TROPICAL DEPRESSION ERIN CONTINUES TO
DRAW DEEP MOISTURE ACROSS THE AREA. 41
PREV DISCUSSION... /ISSUED 357 AM CDT THU AUG 16 2007/
SIGNIFICANT FLOODING PROBLEMS A GOOD BET FOR SWRN ZONES OF SE TX
TODAY WITH THE HEAVY RAIN POTENTIAL OVER A WIDER AREA TONIGHT ON
INTO TOMORROW. ERIN STILL SET TO MOVE ONSHORE LATER THIS MORNING
NEAR CRP WITH THE BULK OF THE PCPN GOING INLAND BETWEEN GLS/CRP.
ESTIMATED RAINFALL TOTALS OF 3-6 WITH ISOLATED 10 AMOUNTS LOOK
REASONABLE ATTM. MODELS SLOWLY MOVE THIS SYSTEM OFF TO W/SW WITH
TIME...BUT THE DEEPLY TROPICAL AIRMASS/HIGH PWS (FROM 2.1-2.4)
TO LINGER OVER THE AREA THROUGH SATURDAY. AS SUCH WILL KEEP HIGH
POPS IN THE GRIDS FOR THIS TIMEPERIOD. AND THEN...WITH REGARD TO
THE FFA CURRENTLY IN EFFECT OVER THE SW COUNTIES...THIS MAY NEED
TO BE EXTENDED (BEYOND ITS 00Z EXPIRATION) AND EXPANDED (FOR THE
SRN HALF OF THE CWA) SHOULD THE BANDS FILL IN AS PROGGED. SO FAR
RADAR LOOPS ARE INDICATING THIS TREND. PCPN FORECASTS GOING TO A
MORE DIURNAL TYPE PATTERN FOR THE WEEKEND AS THE UPPER RIDGE RE-
ESTABLISHES ITSELF OVER THE LOWER MS VALLEY AND A WEAK E/SELY LL
FLOW PREVAILS. LONG RANGE PROGS STILL TRYING TO RESOLVE THE PATH
OF DEAN BUT THERE ARE HINTS THAT A TUTT LOW WILL BE MOVING UNDER
THE HIGH (SLIGHTLY NORTH/AHEAD OF DEAN) ACROSS THE GULF ON/ABOUT
THIS SAME TIME. A BEAR WATCH REMAINS IN PLACE. 41
MARINE...
TROPICAL STORM ERIN DISPLAYING THE BEST NOCTURNAL BLOW-UP
CONVECTION TO THE NORTH OF HER CENTER LOCATED ABOUT 180 NM DUE
SOUTH OF MATAGORDA BAY AT 2 AM. TS ERIN FORECAST TO MAKE LANDFALL
BETWEEN SAN ANTONIO AND CORPUS CHRISTI BAYS EARLY THIS MORNING.
WINDS AND SEAS HAVE SIGNIFICANTLY JUMPED UP TO NEAR 10 FEET AT
BUOY19 WHERE WINDS HAVE GUSTED TO NEAR 50 KNOTS. SMALL CRAFT
SHOULD STAY IN PORT ACROSS MATAGORDA BAY AND NEARSHORE WATERS AS
THE TROPICAL STORM WARNING REMAINS IN EFFECT THROUGH 7 PM. TIDE
LEVELS OVER MATAGORDA BAY ARE EXPECTED TO BE 2 TO 3 FOOT ABOVE
NORMAL. AS NORTHERN THUNDERSTORM BANDS MOVE ACROSS...WIND GUSTS
AOA 50 KNOTS NOT OUT OF THE QUESTION WITHIN THESE SQUALLS. AS ERIN
MAKES ITS WAY ONSHORE THROUGH THE DAY...THE BACKING PRESSURE
GRADIENT WILL BE TIGHT ENOUGH TO KEEP SOUTHEAST WINDS AT...OR
ABOVE...15 KNOTS GOING INTO EARLY EVENING. 31
AVIATION...
REASONING FOR THE NUMEROUS TEMPOS IS CHALLENGE OF TIMING TS
ERINS OUTER BANDS AS SHE MAKES A NEAR-CRP LANDFALL SHORTLY AFTER
SUNRISE. EXPECT VISBIES TO DROP TO MVFR/MARGINAL IFR WITHIN THE
HEAVIEST +TSRA BANDS...WINDS GUSTING TO 30 MPH...PREVAILING MVFR
BKN DECKS FOR MAJORITY OF METRO AND NEAR COASTAL HUBS THROUGH
LATE DAY. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 91 77 91 77 92 / 70 70 60 30 40
HOUSTON (IAH) 89 77 90 77 92 / 90 70 60 30 40
GALVESTON (GLS) 87 81 88 81 90 / 90 80 60 40 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: AUSTIN...BRAZORIA...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...MATAGORDA...WALLER...WHARTON.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO
THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 7 PM CDT THIS EVENING
THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES: MATAGORDA
BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20
NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT
OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 1 PM CDT THIS
AFTERNOON THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES:
GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...32
MARINE/AVIATION...43
MESO...44Hazardous weather outlook, Aug 16, 6:45 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
745 AM CDT THU AUG 16 2007
TXZ163-164-176>179-195>200-210>214-226-227-235>238-171245-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
745 AM CDT THU AUG 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ERIN MADE LANDFALL EARLIER THIS MORNING AND WILL
CONTINUE TO WEAKEN AND MOVE FURTHER INLAND INTO SOUTH CENTRAL
TEXAS THIS AFTERNOON. DEEP GULF MOISTURE COMBINED WITH HEATING
LATER TODAY WILL AID IN THE DEVELOPMENT OF WIDESPREAD SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT.
AREAS GENERALLY SOUTHWEST OF A LINE FROM EAGLE LAKE TO LAKE
JACKSON RECEIVED FROM 3 TO 6 INCHES OF RAIN OVERNIGHT AS ERIN
PUSHED ASHORE. THE POTENTIAL FOR ADDITIONAL HEAVY RAINS REMAIN
HIGH TODAY AND THIS WILL MAINTAIN THE FLOOD THREAT. A FLASH FLOOD
WATCH REMAINS IN EFFECT FOR BRAZORIA...COLORADO...JACKSON...
MATAGORDA...AND WHARTON COUNTIES THROUGH 7 PM. ADDITIONAL RAINFALL
TOTALS OF 1 TO 2 INCHES ARE POSSIBLE WITH ISOLATED AMOUNTS OF 4 TO
6 INCHES FOR THESE LOCATIONS. OUTSIDE THE WATCH AREA...RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH ISOLATED TOTALS OF 2 TO 3
INCHES. ONLY MINOR FLOODING PROBLEMS ARE POSSIBLE IN THIS AREA.
.DAYS TWO THROUGH THREE...FRIDAY THROUGH SATURDAY
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT
SOUTHEAST TEXAS AS DEEP TROPICAL MOISTURE REMAINS IN PLACE.
LOCALLY HEAVY DOWNPOURS AND ADDITIONAL FLOODING PROBLEMS WILL BE
POSSIBLE.
.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OVER THE FLOOD WATCH AREA.
Flash Flood, Harris
- When
- August 16, 10:30 AM CST to 7:00 PM CST
- Where
- Harris County, Houston to La Porte
- Cause
- Heavy Rain / Tropical System
- Deaths
- 3 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- Emergency Manager
- Coordinates
- 29.730, -95.370
Numerous roads flooded and impassable across the eastern half of Harris County from the Houston area to the La Porte, Pasadena, and Deer Park areas. Flooding in Deer Park included homes off of Hender, Martha, and Eight Streets, as well as Harvard Avenue, with two feet of water reported over portions of East Boulevard. Pasadena area flooding included Strawberry Park, Southmore, Red Bluff, and Burke Streets, as well as Beltway 8 exits being closed due to high water. House flooding also occurred in Pasadena. At least a dozen schools, majority of these being in East Houston, received water damage. There were reports of Vince Bayou exceeding its banks at Shaw Street. Homes and businesses were also flooded in the La Porte area where some structures were inundated with more than a foot of water. Heavy rainfall collapsed a warehouse roof in Houston on Harrisburg Boulevard. There were three fatalities. Two men died (one at the scene, the other several hours later in a hospital) when heavy rainfall collapsed the roof of a grocery store in Clear Lake. A third fatality occurred when an eighteen wheeler was accidentally driven into a 26 foot deep flooded retention pond in La Porte. The driver drowned.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, August 16 to 17, 20074 deaths · $17 million · EF1 · 21 events
- Flash Flood and Hail in Kentucky, August 16, 20071 death · $120,000 · 1.25 in hail · 7 events
- Heat in Nevada, August 16, 20071 death · 1 event
- Hail and Damaging Winds in Vermont, August 16, 2007$1.3 million · 1.5 in hail · 29 events
- Hail and Damaging Winds in New York, August 16, 2007$945,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Kentucky, August 16, 20073 injured · $102,000 · 1.25 in hail · 27 events
- Hail and Damaging Winds in New York, August 16, 2007$144,000 · 1.75 in hail · 22 events
- Damaging Wind in Ohio, August 16, 2007$300,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, August 16 to 17, 2007$139,000 · 60 kt wind · 17 events
- Flash Flood and Hail in Kentucky, August 16, 2007$122,000 · 55 kt wind · 15 events
- Damaging Winds and Lightning Strike in Georgia, August 16, 2007$200,000 · 52 kt wind · 3 events
- Lightning Strike in Delaware, August 16, 2007$175,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58491.